Severe Bone Marrow Suppression Accompanying Pulmonary Infection and Hemorrhage of the Digestive Tract Associated with Leflunomide and Low-dose Methotrexate Combination Therapy

J Pharmacol Pharmacother. 2017 Jan-Mar;8(1):35-37. doi: 10.4103/jpp.JPP_93_16.

Abstract

A 60-year-old male patient developed hyperpyrexia, cough, expectoration with blood-stained sputum, mouth ulcers, and suppurative tonsillitis after receiving 35 days of combination treatment with leflunomide (LEF) and low-dose methotrexate (MTX) for active rheumatoid arthritis. On admission, routine blood tests showed severe thrombocytopenia, agranulocytosis, and decreased hemoglobin concentration compared with the relatively normal results of 1 month previously during the first hospitalization. Chest radiography revealed inflammation in both lungs, and a fecal occult blood test was positive. Given this presentation, severe bone marrow suppression accompanying pulmonary infection and hemorrhage of the digestive tract associated with LEF and MTX combination therapy was diagnosed. After 28 days of symptomatic treatment, the patient's complications subsided gradually. This case highlighted that bone marrow suppression associated with MTX and LEF combination therapy could be very serious, even at a normal dose or especially at the beginning of treatment. MTX and LEF combination therapy should be used with caution or be limited in those with a history of pulmonary disease, hemorrhage of the digestive tract, or other relevant diseases.

Keywords: Adverse drug reaction; leflunomide; methotrexate; pulmonary infection; severe bone marrow suppression.

Publication types

  • Case Reports